Featured Health & Wellness Living in Recovery

The First Ever National Fentanyl Awareness Day

It has recently been announced by a broad coalition of nonprofit organizations, major corporations, government agencies, and schools – such as Google, Snap, Meta, the Ad Council, Shatterproof, and Community Anti-Drug Coalitions of America (CADCA) – that they will officially be launching the first National Fentanyl Awareness Day on May 10, 2022. Read More

It has recently been announced by a broad coalition of nonprofit organizations, major corporations, government agencies, and schools – such as Google, Snap, Meta, the Ad Council, Shatterproof, and Community Anti-Drug Coalitions of America (CADCA) – that they will officially be launching the first National Fentanyl Awareness Day on May 10, 2022. In an effort to raise awareness about illicit fentanyl in fake pills and street drugs, this enacted day will represent the ever-increasing problem of this drug that is affecting people across the entire country.

Though cutting drugs with illegally made fentanyl is new, it has quickly escalated into a public health crisis. Health professionals and law enforcement throughout the country have continued to gather and document information on what illegally made fentanyl is and how dangerous it can be, however, this still remains unknown to the general population. Presented on the Fentanyl Awareness Day website, “fentanyl is involved in more deaths of Americans under 50 than any other cause of death, including heart disease, cancer, and all other accidents”. Particularly, teenagers are finding themselves disproportionately affected by the drug, with overdose deaths amongst teenagers linked to synthetic opioids – like fentanyl – tripled over the past two years, with over 70% not knowing what fentanyl is.

Though the effects of fentanyl are still impacting the country as a whole, the conversations about it are becoming more prominent and sparking people’s attention. For the first-ever National Fentanyl Awareness Day, let us help shine the spotlight on an ever-growing issue. From the official website, this how we can all help on May 10th:

  1. Know and Share the Facts:
    1. Fentanyl typically comes in the form of non-pharmaceutical made pills that can mimic oxy, percocet, xanax, vicodin, cocaine and more.
    2. Fentanyl is extremely potent. Just two milligrams – which equates to two grains of sand – can kill a person.
    3. If you didn’t directly get a prescription pill from a pharmacy, or a powder-form drug from a friend/drug dealer, there are chances it contains fentanyl. And remember, real drugs are not found on social media (i.e. instagram, snapchat, etc.).
  2. Parents and Educators, Talk to Your Kids:
    1. Youth continue to be the most impacted because they are the least informed. 35% of young people from ages 13 to 17 don’t know enough and 73% have never heard of fentanyl.
    2. Often, teenagers will turn to illegal substances due to mental health issues. 86% of youth ages 13-17 are overwhelmed and 79% stated that anxiety and stress are common reasons to misuse medication.
    3. As an educator, bring the facts to the classroom. Beaverton, Oregon’s school district, has developed free lesson plans for middle and high school students for guidance on the subject.
  3. Be Cautious, If Using or Exposed to Drugs:
    1. Assume it’s fentanyl – the smallest amount is still deadly.
    2. Some cities and states have access to strips that allow you to test your product to see if it contains fentanyl. Caution: There is no such thing as a pill that has been tested for fentanyl, since the test requires that you fully dissolve each and every entire pill in water.  Test strips also do not test for every fentanyl analog.
    3. Carry naloxone, which can treat an overdose in an emergency. Find and get trained to use naloxone here.
    4. Know the signs of an overdose. The most common are:
      1. Loss of consciousness
      2. Unresponsiveness
      3. Irregular breathing
      4. Inability to speak
    5. If needed, be ready to call for help. If you witness someone exhibiting symptoms of an overdose, call 911 immediately.